What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 23, 10:05 AM EST, 51 minutes earlier.
Area forecast discussion, Sep 23, 10:05 AM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1105 AM EDT Sun Sep 23 2018
.UPDATE...
Issued at 1105 AM EDT SUN SEP 23 2018
14z sfc analysis shows a stalled boundary through eastern
Kentucky with hints of an inverted trough pushing into the area
from the southwest along the front. This is likely helping to
support, poorly modeled, showers in the southeastern portion of
the CWA outside of the current flood watch. This areas also picked
up a lot of rain last night from slow moving convective cells so
will have a quick trigger for any excessive rains in these parts.
Elsewhere, the flood watch continues with prolonged moderate rains
adding up to flood concerns, mainly along and north of the
Mountain Parkway. The CAMs are capturing this area better and do
suggest that we should see a diminishing trend during the
afternoon followed by a lull in the activity this evening. As
such we may be able to drop the flood watch early with the
afternoon package and start the messaging for the upcoming severe
threat and renewed flood concerns later this week. Otherwise,
readings range from the chilly upper 50s in the northwest parts of
the CWA to the milder lower 70s in the southeast while dewpoints
are nearly matching temperatures. Under cloudy skies winds are
mainly from the east to southeast at 5 to 10 mph. Did update the
grids to mix in the latest CONSShort guidance and beef up PoPs/QPF
in the far southeast for the near term. Also, added in the
current obs and trends for the T/Td grids. These updated grids
have been sent to the NDFD and web servers.
UPDATE Issued at 747 AM EDT SUN SEP 23 2018
Another slug of showers with embedded heavy rainfall is now making
into the Bluegrass region this morning. This is brought to you by
some upper level waves and decent divergence aloft as a upper
level jet streak moves across the Ohio Valley. Overall the
Bluegrass has been mostly untouched overnight so they should be
able to handle the current precipitation trends. However, will let
the watch run for now until this slug of showers departs and let
the next shift update products as needed. Only minor changes for
the latest obs and trends.
&&
.SHORT TERM...(Today through Monday)
Issued at 402 AM EDT SUN SEP 23 2018
The latest surface analysis shows a frontal boundary is hung up
just to the south across portions of the Tennessee Valley. We are
seeing moderate to at times heavy precipitation north of the
boundary across portions of eastern Kentucky this morning, as we
see upper level waves move across the area. The models remain
robust with precipitation through the morning hours and therefore
will leave the Flash Flood Watch up for now. So far most spots
have been seeing 0.25 per hour or less rates with much of this,
but sites toward the southwest have been seeing 0.75 hour rates in
some of the convection. Overall the guidance is above these
values and therefore most areas should be able to handle this
through the early morning. The question will be if any additional
precipitation develops and moves over the same locations through
the morning and afternoon today. In terms of POPs have trended
toward CAT through the early afternoon and decreasing coverage
through the late afternoon, as we loose some of the greater upper
level forcing.
We will see a relative lull in shower activity tonight, but we
will see shower chances increase toward dawn on Monday as a warm
front lifts north. This will lead to increased POPs Monday morning
into Monday afternoon mainly in the western portions of the CWA.
The continued rounds of showers and some thunderstorms and
increased moisture transport could lead to the need for additional
watch products in the wake of the current Flash Flood Watch. For
now will mention the potential for heavy rain in the HWO. Given
the cloud cover today expect temperatures to remain about 10
degrees below normal for afternoon high temperatures, but near
average for Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 344 AM EDT SUN SEP 23 2018
The long term will mainly consist of a dynamic upper level
pattern, as deep troughing spans from the west coast to the Ohio
Valley with progressive shortwaves. However, by the start of the
weekend, zonal flow will take hold over Kentucky as the main
trough passes to the east. At the surface, southerly flow on
Tuesday will bring in moisture for showers through the morning.
With an approaching cold front later on Tuesday, there will be
potential for thunderstorms in the afternoon and evening as well.
The main precipitation source for the extended will be during
frontal passage on Wednesday. Thunderstorms will also be possible
during the afternoon and evening. The GFS QPF has trended downward
compared to previous runs for midweek. The GFS is now in better
agreement with the ECMWF in terms of PWATs, both ranging from 1.7
to 1.8 inches Tuesday morning through Wednesday afternoon. With
better model agreement, did not stray far from the Blend other
than increase PoPs slightly on Wednesday due to the PWATs. By
Thursday, chances for showers and afternoon/early evening storms
will linger in far southeast Kentucky. Another weak cold front
will pass through for the end of the work week, but not much
moisture is associated with it. The GFS shows more of a prominent
upper level shortwave at this time versus the ECMWF as well.
However, dry conditions will be the main story for the start of
the weekend.
Temperatures will start out above normal Tuesday before a cold
front cools temperatures to be below normal for Thursday.
Temperatures will then increase to generally be at seasonal norm
by the weekend. With cloud cover, low temperatures will be above
normal through Wednesday morning. However, with frontal passage,
lows will decrease to be below normal through Saturday morning.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 714 AM EDT SUN SEP 23 2018
A frontal boundary to our south and upper level waves will keep
the region unsettled today. The TAFs have mostly been in the IFR
or lower range this morning, but a few sites have seen
improvements from time to time such as LOZ/SME. For the most part
showers and thunderstorms will keep the VIS and CIGs down through
the early afternoon. There should be some improvements later
today to MVFR, but we could see some lowering of CIGs again toward
the end of the period tonight. The winds will remain light
through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for KYZ044-
050>052-058>060-068-069-079-080-104-106>120.
&&
UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...CGAL
AVIATION...DJ
Hazardous weather outlook, Sep 23, 4:58 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
558 AM EDT Sun Sep 23 2018
KYZ044-050>052-058>060-068-069-079-080-104-106>120-241300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
558 AM EDT Sun Sep 23 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Persistent rain showers and at times thunderstorms will continue
through into this evening. Some of these could produce heavy rain
at times leading to a threat of flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Thursday. Some of these storms could produce heavy rainfall at
times.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding
today.
KYZ083>088-241300-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
558 AM EDT Sun Sep 23 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are possible through this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Thursday. Some of these storms could produce heavy rainfall at
times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ/CGAL
In the hours before
Local storm report, Sep 23, 6:14 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 NW WILLIAMSBURG 36.75N 84.18W
09/23/2018 M2.75 INCH WHITLEY KY CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN WHITLEY CITY 36.72N 84.48W
09/23/2018 M3.09 INCH MCCREARY KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 7:17 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
817 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 N WHITLEY CITY 36.77N 84.48W
09/23/2018 M3.22 INCH MCCREARY KY MESONET
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 7:38 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
838 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 10 E SOMERSET 37.08N 84.43W
09/23/2018 M2.00 INCH PULASKI KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 8:46 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 N BEATTYVILLE 37.64N 83.71W
09/23/2018 M2.95 INCH LEE KY CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 9:30 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD WOODBINE 36.90N 84.09W
09/22/2018 WHITLEY KY 911 CALL CENTER
WATER WAS OVER THE ROAD ON MEADOW CREEK. THE ROAD WAS
CLOSED.
&&
SHALLENBERGERLocal storm report, Sep 23, 9:35 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD STRUNK 36.63N 84.43W
09/22/2018 MCCREARY KY 911 CALL CENTER
WATER WAS REPORTED OVER THE ROAD ON OSBORNE CREEK.
&&
SHALLENBERGER